Relationship between characteristics of medications and drug-induced liver disease phenotype and outcome

Raj Vuppalanchi, Raghavender Gotur, K. Rajender Reddy, Robert J. Fontana, Marwan Ghabril, Andrzej S. Kosinski, Jiezhun Gu, Jose Serrano, Naga Chalasani

Research output: Contribution to journalArticle

18 Scopus citations

Abstract

Background & Aims: It is not known whether specific characteristics of medication are associated with type of drug-induced liver injury (DILI) or outcome. We examined the relationships among select characteristics of medications and DILI phenotype and outcome. Methods: We analyzed 383 cases of DILI caused by a single orally administered prescription agent from the DILI Network Prospective Study with causalities of definite, highly likely, or probable. Relationship of daily dosage (≥50 mg vs ≤49 mg), preponderance of hepatic metabolism (≥50% vs <50%), or Biopharmaceutics Drug Disposition Classification System (BDDCS) class (1-4, based on solubility and metabolism of the drug) were compared with clinical characteristics and outcomes. Results: Compared with cases of DILI in the ≤49 mg/day group, those associated with daily dosages ≥50mg had shorter latency (median, 38 days vs 56 days; P=.03) and a different biochemical pattern of liver injury (P=.04); no differences in recovery, severity, or outcome were observed. Patients with DILI caused by medications with or without preponderant hepatic metabolism did not differ in clinical characteristics or outcomes. Compared with other classes of BDDCS, DILI caused by BDDCS class 1 medications had significantly longer latency (P <.001) and greater proportion of hepatocellular injury (P=.001). However, peak liver biochemical values and patients' time to recovery, disease severity, and outcomes did not differ among the 4 BDDCS classes. Conclusions: Characteristics of medications (dosage, hepatic metabolism, and solubility) are associated with features of DILI such as latency and pattern of liver injury, but not with recovery, severity, or outcome.

Original languageEnglish (US)
Pages (from-to)1550-1555
Number of pages6
JournalClinical Gastroenterology and Hepatology
Volume12
Issue number9
DOIs
StatePublished - Sep 2014

    Fingerprint

Keywords

  • ALT
  • DILIN
  • Liver toxicity
  • Overdose
  • Side effect

ASJC Scopus subject areas

  • Gastroenterology
  • Hepatology

Cite this